Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 33, NWS Grand Rapids, MI

June 17, 2013Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2013, 6:18 PM EDT for Muskegon County, Oceana County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2013, 6:18 PM EDT (22:18 UTC)
Expired
Jun 17, 2013, 7:15 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:35 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 17, 3:35 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 PM EDT MON JUN 17 2013

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 335 PM EDT MON JUN 17 2013

A COLD FRONT WILL SLIP SOUTH THROUGH THE REGION THIS EVENING
BRINGING WITH IT THE CHANCE FOR SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS THIS EVENING MAY BE STRONG WITH DAMAGING WINDS AND HAIL.
DRY WEATHER IS EXPECTED LATE TONIGHT AS HIGH PRESSURE BEGINS TO
BUILD INTO THE GREAT LAKES. THE HIGH WILL REMAIN SITUATED OVER THE
AREA THROUGH MUCH OF THE WORK WEEK BRINGING DRY WEATHER THROUGH
FRIDAY. HIGHS WILL BE COOLER TUESDAY AND WEDNESDAY BEHIND THE FRONT
IN THE LOWER TO MIDDLE 70S. A WARMING TREND IS EXPECTED LATER IN THE
WEEK WHICH WILL PUSH HIGHS BACK INTO THE 80S BY FRIDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 335 PM EDT MON JUN 17 2013

MAIN CONCERN IN THE SHORT TERM REVOLVES AROUND THE CONVECTIVE THREAT
THIS EVENING AND CHANCES FOR SEVERE. OTHERWISE...QUIET WEATHER IS
EXPECTED THE REMAINDER OF THE SHORT TERM.

INSTABILITY HAS BUILT SOME THIS AFTERNOON WITH SURFACE BASED CAPE
VALUES IN EXCESS OF 1000 J/KG. LI VALUES HAVE DIPPED TO AROUND -4C.
SURFACE MOISTURE MIXING OUT HAS LIMITED THE INSTABILITY POTENTIAL
SOME THOUGH AS EXPECTED. CONVECTION THIS AFTERNOON AND EVENING DOES
HAVE SYNOPTIC SCALE SUPPORT GOING FOR IT THOUGH IN REGARD TO
ENTRANCE REGION JET STREAK UPPER DIVERGENCE AND A MID LEVEL
SHORTWAVE SWINGING THOUGH. IN ADDITION...DEEP LAYER 0-6KM SHEAR
VALUES ARE IN EXCESS OF 40 KNOTS WHICH HAS ALLOWED STORMS TO ROTATE
AND BECOME SEVERE. LARGE HAIL HAS BEEN REPORTED IN SAGINAW COUNTY
OVER IN DTX/S FORECAST AREA. A LAKE SHADOW OF STABILITY DOES EXIST
AND WE WILL CONTINUE TO MONITOR STORMS ROLLING SOUTHEAST OUT OF
WISCONSIN AND THE CHANCE THAT ADDITIONAL STORMS MAY FIRE IN THE
EASTERN CWA. CONVECTION SURVIVED A LAKE TRIP YESTERDAY EVENING AND
MAY THIS EVENING AS WELL GIVEN THE QUICK FLOW AND THE CHANCE THAT IT
MAY NOT ROOT IN THE BOUNDARY LATER. BOTTOM LINE...SCATTERED
CONVECTION EXPECTED THROUGH THE EVENING.

THE NAM INDICATES SOME CLOUDS DROPPING SOUTH TONIGHT POST FRONTAL
AND FEEL IT MAY BE ONTO SOMETHING. TRIED TO INCREASE CLOUD COVER
SOME TONIGHT INTO TUESDAY IN A BANDED CLOUD STRUCTURE ON THE NORTH
SIDE OF THE SURFACE FRONT. OTHERWISE DRY WEATHER FORECAST FROM
TONIGHT THROUGH WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 335 PM EDT MON JUN 17 2013

FORECAST CONCERNS DEAL WITH CONVECTIVE POTENTIAL.

THE CONVECTIVE THREAT BEGINS FRIDAY NIGHT AS AN UPPER RIDGE BUILDS
TO THE WEST. WE/LL SEE HEAT AND HUMIDITY INCREASE AS SOUTH FLOW
DEVELOPS UNDER PARTLY CLOUDY SKIES. TEMPERATURES WILL CLIMB TO THE
MID TO UPPER 80S OVER THE WEEKEND. THE SFC PROG SHOWS A LOW OVER SW
MINNESOTA WITH A WARM FRONT EXTENDING EWD ACROSS NRN WISCONSIN. A
NOCTURNAL LLJ FRIDAY NIGHT THROUGH SUNDAY NIGHT COULD POINT TOWARD A
MCS DEVELOPING ACROSS CENTRAL MINNESOTA/NW WISCONSIN NEAR THE WARM
FRONT. LOW/MID LEVEL THICKNESS PATTERN WOULD CARRY THE MCS ACROSS
THE CWA DURING THE LATE NIGHT/MORNING HOURS. SO WE/LL KEEP AN EYE ON
THAT. GIVEN THE STEADY INCREASE IN MOISTURE...HEAVY RAIN WILL BECOME
A CONSIDERATION IN ANY THUNDERSTORM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 138 PM EDT MON JUN 17 2013

SCT TSRA EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT
MOVING SOUTH ACROSS LOWER MICHIGAN. USED A VCTS REMARK IN TAFS
SINCE IT/S LESS THAN CERTAIN ANY ONE SITE WILL SEE STORMS. WINDS
WILL SHIFT TO THE NORTH BEHIND THE FRONT DURING THE LATE EVENING

&&

.MARINE...
ISSUED AT 335 PM EDT MON JUN 17 2013

WINDS WILL SHIFT TO THE NORTH TONIGHT AND INCREASE INTO THE 10 TO 20
KNOT RANGE WHICH WILL BUILD WAVES HEIGHTS INTO THE 1 TO 3 FOOT
RANGE. SLIGHTLY HIGHER WINDS AND WAVES CAN BE EXPECTED ON THE OPEN
WATERS. WAVES WILL REMAIN UP SLIGHTLY ON TUESDAY BEFORE SUBSIDING
FOR MUCH OF THE MID WEEK PERIOD WITH HIGH PRESSURE IN PLACE.

&&

.HYDROLOGY...
ISSUED AT 335 PM EDT MON JUN 17 2013

TWO RIVER ADVISORIES REMAIN FROM RECENT HEAVY RAINS. TONIGHT/S RAIN
SHOULD BE SCATTERED IN NATURE DUE TO STORMS...SO NOT MUCH AFFECT IS
EXPECTED ON AREA RIVERS. DRY WEATHER IS THEN FORECAST FROM TUESDAY
THROUGH FRIDAY. RIVERS SHOULD FALL THROUGH THE END OF THE WEEK FROM
WHAT ARE ABOVE NORMAL VALUES ACROSS THE GRAND RIVER BASIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...93
AVIATION...93
HYDROLOGY...DUKE
MARINE...DUKE
Hazardous weather outlook, Jun 17, 4:30 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 AM EDT MON JUN 17 2013

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
180830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
430 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. A FEW
OF THESE STORMS COULD BECOME STRONG OR PERHAPS SEVERE WITH LOCALIZED
WIND GUSTS TO 60 MPH AND/OR LARGE HAIL. STORM MOVEMENT WILL BE TO
THE SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

MEADE

In the hours before

Special weather statement, Jun 17, 1:38 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
138 PM EDT MON JUN 17 2013

MIZ040-046-171830-
CLARE-ISABELLA-
138 PM EDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FARWELL...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARE...              ROSEBUSH...           SHERIDEN TWP...
  DELWIN...             LEATON...             LOOMIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4392 8460 4358 8460 4377 8502 4394 8493
TIME...MOT...LOC 1737Z 290DEG 31KT 4383 8485

DUKE
Local storm report, Jun 17, 5:27 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
527 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FUNNEL CLOUD     MOUNT PLEASANT          43.60N 84.77W
06/17/2013                   ISABELLA           MI   911 CALL CENTER

            CENTRAL DISPATCH IS REPORTING A FUNNEL CLOUD IN THE MOUNT
            PLEASANT AREA.

&&

HOVING
Local storm report, Jun 17, 5:41 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 E MOUNT PLEASANT      43.60N 84.65W
06/17/2013  M0.25 INCH       ISABELLA           MI   TRAINED SPOTTER

            HEAVY RAIN WITH PEA SIZE HAIL AND WIND SPEED OF 21 MPH.

&&

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:38 PM EDTSpecial Weather StatementGRRIsabella52 min
Jun 17, 4:56 PM EDTSevere Thunderstorm WarningGRRIsabella49 min
Jun 17, 5:39 PM EDTSpecial Marine WarningGRR2 hr
Jun 17, 7:00 PM EDTSpecial Weather StatementGRRNewaygo60 min
Jun 17, 7:33 PM EDTSevere Thunderstorm WarningGRRKent, Muskegon, Newaygo57 min
Jun 17, 7:42 PM EDTSpecial Marine WarningGRR93 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.